Background: Dermatologic toxicity is the most common immune-related adverse effect of cancer immunotherapy. Methods: We retrospectively reviewed the health records of adult (≥18 years) melanoma patients who received ipilimumab, nivolumab, or pembrolizumab from January 1, 2011, through September 15, 2017, at Mayo Clinic. The χ2 test was used to assess the association between development of a cutaneous immune-related adverse effect and antitumoral response to the immune checkpoint inhibitors. Odds ratios were calculated with logistic regression models and were adjusted for sex and immunotherapeutic drugs. We described the various cutaneous immune-related adverse effects and assessed the response to immunotherapy (each patient’s objective clinical response was categorized as favorable [complete or partial response] or unfavorable). We then determined whether development of a cutaneous immune-related adverse effect was associated with the clinical response. Results: Of 690 melanoma patients, 232 (33.6%) had a cutaneous immune-related adverse effect. The most common effects were dermatitis (21.4%), pruritus (5.5%), and vitiligo (4.2%). Median (range) time to onset of dermatitis was 3 (0-7) weeks; lichenoid dermatitis, 12 (6-18) weeks; and vitiligo, 40 (12-96) weeks. Development of a cutaneous immune-related adverse effect was significantly associated with favorable clinical response. Conclusions: Development of cutaneous immune-related adverse effects is associated with favorable responses to nivolumab, ipilimumab, pembrolizumab, and ipilimumab plus nivolumab therapy in patients with metastatic melanoma.
|Original language||English (US)|
|Number of pages||10|
|Journal||SKIN: Journal of Cutaneous Medicine|
|State||Published - Mar 6 2021|
- checkpoint inhibitors
ASJC Scopus subject areas